Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 25, 2021Craig County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 25, 2021, 5:45 PM EDT for Craig County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Aug 25, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Hail
0.50 in
Wind
30

County Craig County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS81 KRNK 252145
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Wed Aug 25 2021
 
VAZ018-252230-
Craig VA-
545 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of western Craig 
County through 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maggie, or near Sinking Creek, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sinking Creek...
Huffman...
Abbott...
Craig Springs...
Maggie...
and Simmonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 8008 3736 8030 3737 8033 3735 8035
      3732 8043 3732 8044 3733 8045 3733 8044
      3742 8048 3748 8036 3750 8031 3757 8017
TIME...MOT...LOC 2145Z 250DEG 13KT 3742 8040 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 25, 2:11 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 25, 2:11 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
211 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Daily afternoon and evening threat for thunderstorms continues
through the week. The probability of precipitation increases for
next Tuesday and Wednesday with the potential approach of a cold
front. Until then hot, humid weather continues with above normal
temperatures.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 120 PM EDT Wednesday...

Hot and humid conditions continue along with with scattered
thunderstorms...

Broad upper-level ridge continues to be locked in place over the
southern half of the CONUS, but beginning to see more southerly
flow, increasing afternoon rainfall/thunderstorm chances today.
Morning RAOB at RNK showing some capping once again, but not nearly
as strong as yesterday. With a little better convergence in place,
along with less capping, should see better coverage of storms today,
especially in the mountains, as we progress into the afternoon and
then into the evening hours. Very weak steering flow aloft (SFC-8km
mean storm motion of 3kts this morning) indicates storms will be
nearly stationary today. This lack of upper-level support also
indicates storms will be very unorganized, but storm mergers and
fairly decent DCAPE values above 1000 J/kg this afternoon could
yield a few wet microbursts capable of producing strong winds.
Secondary threat will be localized flooding due to slow storm
motions.

Expecting valley fog again by early Thursday morning and lingering
through to just after sunrise, especially in locations that receive
a wetting rainfall this afternoon/evening. Another hot and humid day
expected for Thursday with a slightly better chance/coverage of
afternoon rain and storms as a weak upper-level wave approaches from
the northwest. Once again, the main threat will be gusty winds,
along with a secondary localized flooding threat.

Above normal temperatures continue. Expect 90s for the Piedmont and
Foothills and mid/upper 80s for the mountains. Muggy overnight lows
in the upper 60s/low 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 PM EDT Wednesday...

Hot and Muggy with Storms Most Likely Thursday.

For the end of the week and into the beginning of the weekend,
ridging will be building in from the western Atlantic. For Thursday
afternoon and evening, we will be close enough to the western edge
of high pressure to still see some showers and thunderstorms
develop. Forecast soundings show us to be very warm throughout the
column, with 500mb temperatures of around -7C and 925mb temperatures
of near 27C. High temperatures in the 80s to lower 90s and dew
points in the 60s and 70s will lead to CAPE profiles that are long
and skinny. Winds throughout the entire column are forecast to be
less than 10kts...thus not expecting any severe weather or
organization. In fact storms may barely move, and this points
towards heavy rain and perhaps flooding as the main problems,
especially with deep warm cloud depths.

However, by Friday and Saturday, subsidence should support more of a
cap and keep much convection from developing. A frontal boundary
will be to our north in the Ohio Valley and the Great Lakes region,
and most of the storms near us Friday and Saturday will be in these
areas and related to this feature. The building heights will support
even warmer daytime temperatures Friday and Saturday in the mid 80s
to mid 90s along and west of the Blue Ridge, and in the low to mid
90s to the east. Because this is an anomalously strong ridge, have
gone on the higher end of guidance as the ridge builds with time.
The results will be readings about 5-10 degrees or so above normal.

Heat indices may reach 100-105 degrees for a few hours Friday and
Saturday afternoons over Buckingham, Appomattox, Charlotte, and
Halifax Counties...or just below Heat Advisory criteria. The good
news is that clearing skies at night and subsidence will lead to
efficient radiational cooling, so during the overnight hours we
should drop into the 60s to near 70.

Forecast confidence is high for temperatures and precipitation
chances.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...

For the end of the weekend into the beginning of next week, the
baroclinic zone to our north will move towards us, with showers and
thunderstorms more numerous by Sunday and Monday. The upper level
ridge will begin to slowly break down on Tuesday or Wednesday. This
will be in response to a possible tropical system that is currently
progged by models to make landfall along the Gulf coast. Obviously a
lot will change between now and then, and the track of the tropical
system will have a large impact on our forecast. Therefore this part
of the forecast is especially mercurial.

We will see some slight cooling as clouds increase next week,
however even these cooler temperatures will be in the lower 80s to
lower 90s. It will remain muggy.

Forecast confidence is moderate for temperatures, and slightly lower
for precipitation chances due to the tropical system.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

VFR conditions expected throughout the remainder of this
afternoon and evening. The only exception to this would be a
passing thunderstorm bringing locations to MVFR or perhaps
briefly to IFR. Most likely locations to see any thunderstorm
activity will be along and west of the Blue Ridge.

Fog once again returns for the river valleys early Thursday morning,
with LWB possibly to LIFR and VFR/MVFR likely for LYH/DAN/BCB.
Expect fog to burn off an hour or two after sunrise and VFR is
expected at all TAF locations by mid-morning. However, the
biggest uncertainty is at LWB. A weak upper-level wave pushes
into WV overnight, which may allow for clouds to filter in and
may preclude more widespread fog development. With that said, still
opted for taking LWB to LIFR vsby/cigs for a few hours as
confidence of aforementioned cloud cover is not all that high
at the moment.

Extended Aviation Discussion...

Daily afternoon and evening scattered showers and thunderstorms
continue into the weekend, with the associated MVFR ceilings
and visibility.

MVFR to LIFR fog may form in the valleys each night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...SH
LONG TERM...SH
AVIATION...BMG
Hazardous weather outlook, Aug 25, 2:20 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
220 PM EDT Wed Aug 25 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059-
WVZ042>044-507-508-261830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
220 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue this afternoon and evening. A
few of these storms may produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will develop again Thursday afternoon and
evening. A few of these storms may produce gusty winds and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-261830-
Buckingham-
220 PM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will continue this afternoon and evening. A
few of these storms may produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will develop again Thursday afternoon and
evening. A few of these storms may produce gusty winds and heavy
rainfall.

Heat index values may rise above 100 degrees for a few hours Friday
and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Wed Aug 25 2021

VAZ018-252230-
Craig VA-
545 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of western Craig
County through 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maggie, or near Sinking Creek, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sinking Creek...
Huffman...
Abbott...
Craig Springs...
Maggie...
and Simmonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 8008 3736 8030 3737 8033 3735 8035
      3732 8043 3732 8044 3733 8045 3733 8044
      3742 8048 3748 8036 3750 8031 3757 8017
TIME...MOT...LOC 2145Z 250DEG 13KT 3742 8040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:12 PM EDTSpecial Weather StatementRNKWythe48 min
Aug 25, 12:54 PM EDTAreal Flood AdvisoryRNKAmherst3 hr
Aug 25, 4:23 PM EDTAreal Flood AdvisoryRNKTazewell3 hr
Aug 25, 5:50 PM EDTSpecial Weather StatementRNKSmyth55 min
Aug 25, 5:58 PM EDTSpecial Weather StatementRNKSmyth47 min
Aug 25, 6:18 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Wythe2 hr
Aug 25, 6:31 PM EDTSpecial Weather StatementRNKWythe44 min
Aug 25, 7:50 PM EDTAreal Flood AdvisoryRNKPulaski101 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.